Q:

7/30/2014
40 yr old female nurse presents with a rash of unclear etiology 2 months prior. Pt has written up sequence of symptoms on paper by date and circumstances to help determine cause.

On May 25, 2014, pt had fever 103 F, and sore throat, and saw PCP 5/26th, with + Rapid strep result, and therefore started on first dose Pen VK 500. On May 28th, neck x ray was negative and she was started on Augmentin 875 mg bid and Decadron 10 mg po x 1 for Strep throat. She had been taking Ibuprofen 800 mg the past 3 days. Three days later on 6/2/14, she noted new onset of a raised red non-pruritic rash on her hands moving upwards to her arms, chest and shoulders and therefore self-discontinued Augmentin after a total of 5 days of consumption. The rash continued and she was tested positive for Strep on a throat culture on 6/5/14 and she also then had a temp 100.6F; and due to presumed antibiotic allergy now to Augmentin, she was now started on Zpack along with Atarax 25 mg , prednisone 60 mg taper over 6 days, and Pepcid 10 mg. She still had the rash on her back and chest at this time.

She took her last dose of Prednisone 20 mg on 6/10/14 but the next day the rash was much worse and for the first time, began to have intense itching and appeared to have a lacy appearance on her face. She went to urgent care the next day on 6/12; strep was tested negative, and physician thought it was an allergy to prednisone (has photo) and became intensely itchy with worsening of rash. Itching dissipated over the next 3 days for a total of 5 days of itching, and rash 'dried out' with flaking.

A week later on 6/26/14, pt still had red dry rash that appeared flat on her upper body and raised on the legs and small dots on her abdomen and thighs without systemic symptoms.

She did take Ibuprofen 800 mg on 7/17th without any flare of rash and preliminary serology by PCP apparently included normal complements, C1 inhibitor was apparently low/normal, normal CRP, ESR, ANA. Denies arthralgias.

Pt reports she has had Strep often and usually treated with Amoxcillin in the past and symptoms improve within a day. The last Amoxicillin treatment was 7 years ago.

Summary: Rash differential could be Strep infection vs. Ibuprofen vs. Augmentin vs Prednisone vs. Zpack, but none fit time sequence.

Seven days after initial sore throat, 5 days after Decadron and first dose of Augmentin, 6 days after Pen VK, pt began new onset of a rash but it was non -pruritic.

Two days after the last dose of Zithromax and 1 day after completing prednisone taper, rash becomes intensely itchy and worse, but Strep is shown to be negative the next day and urgent care physician suspects prednisone.

Seven weeks after onset of rash it is still present faintly, non pruritic scattered on extremities during office visit with me, far removed from timing of all the new meds.

Question: Please advise on your best answer to the culprit of the rash (initial non pruritic, and subsequent pruritic rash) and explanation for its persistence over 2 months, followed by any suggested steps next. Thank you!

A:

Thank you for your inquiry.

Unfortunately, I am not going to be able to offer you much help. I know of no way to define the culprit in a case such as this nor can we say for sure that the culprit was any of the things that you mentioned. Normally in such cases, I recruit a dermatologist and consider a skin biopsy, continued symptomatic treatment with topical steroids, and sometimes oral steroids for short periods of time. I have no further suggestion as to how you may determine an etiology and, as noted, doubt seriously that there is a way to do so. I can think of no other study that would add anything of substance to your evaluation, and once again think that this is a problem where I would normally consult dermatology and perhaps pursue a skin biopsy.

Thank you again for your inquiry and I am sorry we could not be of more definitive help.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology